Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 200, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2002, 1:06 AM CDT for Holt County, Rock County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 1:06 AM CDT (06:06 UTC)
- Expired
- Aug 24, 2002, 2:00 AM CDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Holt County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 1:50 AM CDT | Thunderstorm Wind 55 E | Amelia, NE | One foot diameter trees were broken off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:31 PM CDT, 11 hours 35 minutes earlier.
Area forecast discussion, Aug 23, 1:31 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 131 PM CDT FRI AUG 23 2002 ...MAIN CHALLENGE CONTINUES TO BE POPS AND HEAVY RAIN THREAT TONIGHT INTO SATURDAY... SYNOPSIS...ALOFT AN UPPER LOW CONTINUES TO SIT AND SPIN OVER THE NORTHERN INTERMOUNTAIN WEST. TO THE SOUTH OF THIS UPPER LOW A RATHER STRONG 100 KNOT SUBTROPICAL JET CONTINUES TO SURGE TOWARD THE CENTRAL PLAINS...WITH THE ASSOCIATED PLUME OF PACIFIC MOISTURE ALONG WITH IT. AT THE SURFACE THINGS ARE QUITE MESSY AND UNDEFINED. AS OF LATE MORNING A WEAK SURFACE FRONT STRETCHED FROM N. IL SOUTHWESTWARD TO THE TX PANHANDLE. NO SFC BOUNDARIES WERE EVIDENT OVER NEBRASKA AS OF LATE THIS MORNING...BUT CONVECTION FROM LAST NIGHT PROBABLY LEFT SOME BOUNDARIES THAT WILL BECOME MOVE EVIDENT LATER THIS AFTERNOON. DISCUSSION...DYNAMICS ALOFT TONIGHT AND TOMORROW WOULD SUPPORT A RATHER SIGNIFICANT RAIN THREAT...BUT UNFORTUNATELY MODELS REALLY DONT SHOW THE SAME SUPPORT FOR HEAVY RAINFALL WRT LOW LEVEL FORCING. IN FACT...MOST OF THE LOW LEVEL SUPPORT FOR CONVECTION TONIGHT SEEMS TO LIE SOUTH AND EAST OF THE CWA ACROSS KANSAS. FULLY EXPECT TO SEE CONVECTION DEVELOP ALONG THE FOOTHILLS AGAIN THIS AFTERNOON AND PROPAGATE EASTWARD INTO THE PANHANDLE THIS EVENING. REALLY WOULD WANT TO SEE A LLJ TO SUSTAIN CONVECTION OVERNIGHT... HOWEVER LFQ OF SUBTROPICAL JET MAY BE ENOUGH TO SUSTAIN CONVECTION OVERNIGHT...AT LEAST THATS WHAT THE MODELS WOULD LIKE US TO BELIEVE. NOT PLANNING ANY BIG CHANGES TO THE GOING FORECASTS POPS...MAY TRIM THEM BACK A CAT OR SO NE AREAS. IF THERE ARE NO SIGNS OF DIURNAL CONVECTION DEVELOPING PRIOR TO ISSUANCE WILL ONLY CARRY THE POPS LATE TONIGHT FOR CENTRAL AND EASTERN AREAS. WITH REGARDS TO THE HEAVY RAIN THREAT I AM NOT ALL THAT CONFIDENT THAT IT WILL BECOME AN ISSUE. IF CONVECTION DOES CONGEAL INTO AN MCS...CORFIDI VECTORS SUGGEST THAT IT SHOULD PROPAGATE AT A FAIRLY GOOD CLIP TO THE ESE. DOESNT APPEAR AS THOUGH THERE WILL BE A FRONT OR LLJ TO FOCUS REDEVELOPMENT, BACKBUILDING, OR TRAINING. FFG IS GREATER THAN 3.5 IN AN HOUR FOR SOUTHWEST AREAS WHICH IS WHERE THE GREATEST THREAT OF +RA WOULD BE SO NOT CONSIDERING AN FFA. MAY GO AHEAD AND CARRY LOCALLY HEAVY WORDING IN SOUTHWEST CWA. LOOKS LIKE WE COULD SEE CONVECTION INTO THE MORNING HOURS TOMORROW. LINGERING CLOUD COVER COULD PLAY HAVOC ON THE TEMPERATURES TOMORROW. BEST CHANCE OF RAIN SEEMS TO BE EARLY IN THE DAY, WILL TRY AND GET THE GRIDS TO CONVEY THAT. MODELS SHOWING THE DEVELOPMENT OF A DAKOTA LOW ON SUNDAY WITH LEE TROUGHINESS SETTING UP OVER WESTERN NEBRASKA. SOUTHEASTERLY LOW LEVEL FLOW SHOULD ALLOW FOR A RETURN FLOW OF MOISTURE TO THE AREA. CONVECTIVE TEMPS ON SUNDAY AROUND 90 AND WITH DAKOTA LOW SETTING UP FEEL WE SHOULD EASILY ACHIEVE THAT SO ISOLATED POPS ARE JUSTIFIED. WITH GOOD SOUTHERLY FLOW WILL GO NEAR TO SLIGHTLY ABOVE ETA 2M TEMPS. LEE TROUGH STILL IN THE AREA ON MONDAY WITH DAKOTA LOW IN PLACE. SEEMS TO BE A FAIRLY CLASSIC SET UP FOR HEAT AND WILL THEREFORE GO ABOVE GUIDANCE AGAIN ON MONDAY. SLIGHT CHANCE TS ALREADY IN THE FORECAST AND THIS SEEMS TO BE RIGHT ON TRACK WITH THE TROUGH IN THE AREA. EXTENDED...STILL QUITE A BIT OF UNCERTAINTY AS TO HOW THINGS WILL PLAY OUT NEXT WEEK AND VARIOUS MODELS ARE STRUGGLING WITH EVOLUTION OF THE LONG WAVE PATTERN AS A MORE ACTIVE SOUTHERN ULJ CONTINUES TO WREAK HAVOC ON THE DETAILS. ECMWF IS DEVELOPING A STRONG AND RATHER FAST MOVING L/W TROUGH OVER THE CENTRAL U.S. NEXT WEEK AND I AM NOT QUITE SURE THAT IS REALISTIC GIVEN THE STRENGTH OF THE SOUTHERN JET. THE GLOBAL IS MUCH WEAKER AND SOMEWHAT LESS PROGRESSIVE WITH THE MID WEEK TROUGH. HARD TO REALLY PICK UP ON MUCH OF A TREND IN THE MODELS AS EACH DAY SEEMS TO OFFER A NEW SOLUTION GLOBAL CONTINUES TO MOVE A FRONT THROUGH ON TUESDAY...WHICH IS A BIT FASTER THAN THE LAST COUPLE OF RUNS. WILL GO AHEAD AND KEEP MENTION OF CHANCE TS ON TUES. BEYOND THAT THERE ARE SOME INDICATIONS OF A RATHER SHARP COOL DOWN WED. GOING FORECAST HAS TEMPS ONLY ABOUT ONE CAT BELOW CLIMO WEDS...WHILE MODELS WOULD SUGGEST IT WOULD BE EVEN COOLER THAN THAT WILL LEAVE TEMPS ALONE AS THE STRONG SOUTHERN STREAM WILL PROBABLY DO A FAIRLY DECENT JOB AT HOLDING THE COLD AIR AT BAY. MODERATING TEMPERATURES SEEM TO BE IN STORE FOR FRIDAY WILL MASSAGE THE GRIDS ACCORDINGLY. THANKS FOR COOD GID & GLD. .LBF...NONE. IZZI/SPRINGER
In the hours before
Local storm report, Aug 23, 8:23 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
823 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 14 S JOHNSTOWN NE 1.25 INCH HAIL
08/23/02 BROWN
0815 PM 20 S JOHNSTOWN NE 1.75 INCH HAIL
08/23/02 BROWN
JCBLocal storm report, Aug 23, 9:10 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
910 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 3 W GORDON NE 67 MPH WIND GUST
08/23/02 SHERIDAN
MPSpecial weather statement, Aug 23, 9:15 PM CDT, 3 hours 51 minutes before
NEZ058-069-240235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 915 PM CDT FRI AUG 23 2002 ...SEVERE THUNDERSTORM WATCH FOR CHASE AND PERKINS COUNTIES HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR CHASE AND PERKINS COUNTIES IN SOUTHWEST NEBRASKA HAS BEEN CANCELLED. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THESE COUNTIES THROUGH THE REMAINDER OF TONIGHT...BUT WIDESPREAD SEVERE WEATHER IN NOT EXPECTED.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 53 min |
| Aug 23, 8:49 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 56 min |
| Aug 23, 10:08 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 37 min |
| Aug 23, 10:58 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Aug 24, 12:22 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| Aug 24, 12:44 AM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 46 min |
| Aug 24, 1:28 AM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 62 min |
| Aug 24, 2:32 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 43 min |
| Aug 24, 3:01 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 59 min |
| Aug 24, 3:12 PM CDT | Tornado Warning | LBF | Deuel, Garden | 33 min |
| Aug 24, 3:45 PM CDT | Tornado Warning | LBF | Deuel | 30 min |
| Aug 24, 4:16 PM CDT | Tornado Warning | LBF | Deuel | 14 min |
| Aug 24, 4:41 PM CDT | Tornado Warning | LBF | Perkins | 49 min |
| Aug 24, 5:09 PM CDT | Severe Thunderstorm Warning | LBF | Deuel | 51 min |
| Aug 24, 5:28 PM CDT | Tornado Warning | LBF | Chase | 62 min |
| Aug 24, 6:20 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.